Ask a doctor

I have a crooked smile after masseter/jawline Botox injection! What is it caused by and when will I recover? (photos)

I have med/large bite muscles and received botox on my jawline. I first rcvd 30U of botox on each side of my cheeks. Two wks later, I rcvd 10U on the right and 15U on the left side of my cheeks. On day 4 after my 2nd inj, my smile became CROOKED! When I smile, the right side (rcvd 30+10U) have a weaker smile compared to my left. How often does this happen? Is it caused by inj area, amt of inj or inj technique? Did it hit a nerve or another muscle? When will I recover? What can I do to help it?

Doctor Answers (4)

Crooked smile after Botox to masseter muscle

+2
Sme of the Botox must have migrated to the zygomaticus major muscle.  The good news is, it is not terribly obvious and will go away.  Placement lower will likely avoid this in future.


New York Dermatologist
5.0 out of 5 stars 5 reviews

Crooked Smile After Botox

+1
This can happen with Botox injection to any of the muscles around the mouth and jaw.  It will resolve over time, but please see your physician for evaluation and it can possible be fixed by balancing the other side.  I wish you the best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
5.0 out of 5 stars 37 reviews

Crooked Smile after Masseter Injection

+1
Hi Eve.  Yes, we do see that the right side of your smile (your right) is a little lower after the injection procedure.  This likely means that the injected product migrated from the masseter muscles to one of the muscles lower on the jawline that controls the lift of your smile.  This should improve over time as the product wears off.    

To see an example of a masseter reduction for Orange County, CA patients without this side effect, check the link below.  

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Botox to jawline caused uneven smile

+1
If your smile is uneven after Botox it either has to do with the number of units, or the point of injection, or more commonly, both. I would recommend an appointment with your injector. While this cannot be reversed (it will go away with time!), your injector should see it so he/she can be aware of what occurred specifically so it doesn't happen again in the future.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.